Anyone ever see this? Med question

  1. We have a new admission to our palliative care; she is on extraordinarily high doses of Hydromorphone Contin. She is also barely 80 pounds and quite weak. The nurses on days yesterday were amazed that this patient could metabolize such high doses of the med. While our drs will be switching her to something more stable, in the meantime she is continuing the meds she had at home.

    Now, she had a liquid stool early this morning and my coworker noticed the tiny little white round substance that is inside the capsules throughout the stool. In other words, she is not absorbing all the medication, which would explain why she needs such a high dose.

    As I said, she'll be switched, likely to a syringe driver, but I've never seen this before. Has anyone here?
    •  
  2. 4 Comments

  3. by   GardenDove
    I wonder if there will be a danger to her if she is switched to a similar dose in another form that she'll be absorbing much better?
  4. by   cardiacRN2006
    Yep, I've actually seen whole pills come out the other end.
  5. by   morte
    sometime what you see, is the matrix that the med was in....check to see HOW this med is made.....she may be getting the med, even though it appears that she is not.......
    Last edit by morte on Jan 3, '07
  6. by   meownsmile
    Yep ive seen it before. It actually is the outer coating of the med. The med is absorbed but the outer casing is passed without change. Nifepidine is another that will come out the other end seemingly unabsorbed. On further inspection you will see it is actually an empty capsule.
    We actually had a patient that had an impaction and had a whole store of Nefepidine caps behind the impaction. Ya,, quite a surprise.

close